Hail, San Juan
- When
- October 5, 10:30 AM MST to 10:40 AM MST
- Where
- San Juan County, 14 mi NW of Monticello
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.017, -109.533
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Oct 5, 2:26 AM MST, 8 hours 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 326 AM MDT TUE OCT 5 2004 .SHORT TERM (TODAY THROUGH WEDNESDAY NIGHT)... SATELLITE AND RADAR IMAGERY TELL THE STORY FOR TODAY AS A VIGOROUS LITTLE SHRTWV MOVES INTO THE FOUR CORNERS REGION THIS MORNING. NUMEROUS SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OVER THE SOUTHERN HALF OF THE FA AND WL CONTINUE THROUGH THIS MORNING AS THE WAVE MOVES SLOWLY E. REPORTS OF SNOW FALLING IN AND AROUND TELLURIDE THIS MORNING...SUGGESTS SNOW LEVELS DOWN TO AROUND 9K IN THE HEAVIER CONVECTIVE SHOWERS...ALTHOUGH ACCUMULATING SNOW WL GENERALLY BE ABOVE 10K...WITH AMOUNTS LESS THAN 2 INCHES. SYSTEM IS TIGHTLY PACKED AND AREAL COVERAGE OF PRECIPITATION WILL BE CONFINED ALONG AND SOUTH OF INTERSTATE 70 FOR MOST OF THE DAY. HOWEVER...DIURNALLY DRIVEN CONVECTION WL ALSO FIRE OVER THE NORTHERN ZONES THIS AFTERNOON. CAPE VALUES INCREASE TO BETWEEN 500 AND 600 J/KG IN THE FOUR CORNERS REGION BY EARLY THIS AFTERNOON...AND WITH COLD POOL ALOFT ASSOCIATED WITH THE SHRTWV TROUGH MOVING OVERHEAD AND DECENT DIRECTIONAL SHEAR FOR OUR REGION...EXPECT TO SEE A FEW MARGINALLY SEVERE STORMS LATER TODAY...WITH LARGE HAIL THE PRIMARY THREAT. WL HIGHLIGHT THIS POTENTIAL IN THE MORNING HAZARDOUS WEATHER OUTLOOK. THE FOCUS OF PRECIPITATION WL SHIFT EAST TO ALONG THE DIVIDE TONIGHT AS THE SHRTWV LIFTS ENE OUT OF THE REGION. WEDNESDAY SETTING UP TO BE A FAIRLY DRY DAY ACROSS THE FA...WITH DIURNALLY DRIVEN SHOWERS CONFINED TO THE HIGHER ELEVATIONS. TEMPS WL REBOUND BACK TO SEASONAL NORMS AFTER A COOLER DAY TODAY THANKS TO CLOUD COVER. MOSTLY DRY AND COOL CONDITIONS THEN IN STORE WEDNESDAY NIGHT AS WEAK RIDGING BUILDS INTO THE AREA. .LONG TERM (THURSDAY-MONDAY)... THU-FRI: HIGH AND SOME MID LEVEL CLOUDS WILL MOVE ACROSS THE NRN THIRD OF THE FORECAST THU AS A SHORTWAVE SKIRTS ACROSS THE NRN ROCKIES BUT NO PCPN EXPECTED. MOISTURE SHOULD LINGER IN SAN JUANS FOR SOME CLOUDS THERE AS WELL. RIDGE BUILDS IN THU NIGHT/FRI. GFS PUTS LIGHT AMTS OF PCPN OVER THE MTNS FRI AFTN BUT DISCOUNTED FOR NOW. WEAKER FLOW ALOFT THU AND FRI WILL LIKELY LIMIT SMOKE DISPERSION FOR ANY PRESCRIBED BURNS. STRONGER PAC LOW DROPS DOWN FROM THE GULF OF AK TO THE PAC NW COAST BY FRI EVE. SAT-MON: CONFIDENCE DECREASED AS MODEL SOLUTIONS DIFFER FROM PREV RUNS AND EACH OTHER. DGEX AND GFS NOW SPLIT TROUGH WITH CUT-OFF LOW FORMING OVER THE FAR WEST...DGEX ALONG THE WEST COAST. ECWMF NOW KEEPS THE TROUGH AS AN OPEN WAVE THOUGH WITH A SPLITTY FLOW SIGNATURE. PREV SHIFT APPEARED TO LEAN TOWARD THE GFS AND WILL DO THE SAME HERE AS ITS TREND IS SUPPORTED BY THE 18Z DGEX. THUS...ONLY RELATIVELY MINOR TWEAKS TO THE GRIDS THIS PERIOD. WILL KEEP SAT DRY WITH JUST LOW POPS ON SUN...THEN INCREASING TO SLIGHT CHANCE/CHANCE FOR MONDAY AS FORECAST AREA IN THE DIFFLUENT AREA NE OF THE LOW CENTER. HOWEVER...18Z DGEX IS SO FAR WEST THAT PCPN MAY STAY TO THE WEST OF US. && .GJT WATCHES/WARNINGS/ADVISORIES... .CO...NONE. .UT...NONE. && JDC/JAD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 545 AM MDT TUE OCT 5 2004 COZ001>014-017>023-UTZ022>025-027>029-061145- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 545 AM MDT TUE OCT 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND EASTERN UTAH. .DAY ONE...TODAY AND TONIGHT... SCATTERED THUNDERSTORMS WILL OCCUR OVER MUCH OF WESTERN COLORADO AND EASTERN UTAH TODAY AND TONIGHT. THE THUNDERSTORMS WILL BE MOST NUMEROUS ACROSS SOUTHWEST COLORADO...GENERALLY OVER AND SOUTH OF THE SAN JUAN MOUNTAINS. A FEW OF THE STORMS WILL PRODUCE HAIL UP TO 1/2 INCH IN DIAMETER AND BRIEF HEAVY RAINFALL. OCCASIONAL SNOW SHOWERS WILL ALSO FALL OVER THE HIGHER MOUNTAINS WITH SNOW ACCUMULATIONS UP TO 2 INCHES POSSIBLE ABOVE 10000 FEET. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... ISOLATED THUNDERSTORMS WILL OCCUR OVER THE MOUNTAINS OF WESTERN COLORADO AND EASTERN UTAH WEDNESDAY AFTERNOON AND EVENING. DRY WEATHER IS THEN EXPECTED TO LAST FROM THURSDAY THROUGH EARLY SUNDAY. DURING THE DAY ON SUNDAY...ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE HIGHER MOUNTAINS AND SPREAD INTO THE VALLEYS BY LATE IN THE DAY. MONDAY WILL BRING A CHANCE OF SHOWERS AND THUNDERSTORMS TO ALL OF EASTERN UTAH AND WESTERN COLORADO AS A DEVELOPING STORM BUILDS OVER THE GREAT BASIN. ANY THUNDERSTORMS THROUGH THE PERIOD WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL AND SMALL HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY IN THE FOUR CORNERS REGION THIS AFTERNOON AS STRONGER THUNDERSTORMS DEVELOP OVER THE AREA. SPOTTERS ARE ENCOURAGED TO CALL IN REPORTS OF HEAVY RAIN...ANY SIZE HAIL AND ANY ACCUMULATING SNOWFALL. JDC
The Grand Junction radar (KGJX), 163 km away, was scanning. The volume nearest the first event began at 17:29 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2004Every state in 2004This day in weather historyWarnings in Utah, October 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5426453.